Statistics from Altmetric.com
A 72-year-old woman with the past medical history of Parkinson’s disease, atrial fibrillation on warfarin, hypertension, hyperlipidaemia and type 2 diabetes mellitus on metformin, presented to the emergency room for generalised weakness, skin discoloration over lower back and buttocks of 3 days duration. She also recalled a recent fall while getting up from the chair.
Examination showed a huge ecchymosis involving the sacral and right gluteal region extending till the posterolateral aspect of the upper thigh (figure 1A). Her blood work was remarkable for anaemia with haemoglobin of 74 g/L and coagulopathy with international normalised ratio (INR) of 4.3. She was transfused one unit of packed red blood cells (PRBC) and given 5 mg vitamin K intravenously. CT of abdomen/pelvis showed right gluteal haematoma measuring approximately 9.2×5.5×8.8 cm with surrounding subcutaneous fat stranding (figure 1B,C). Subsequently, follow-up examination showed clinical betterment and improved lab results. In view of her Parkinson’s disease, high risk of fall and postural hypotension, it was decided to stop warfarin permanently.
Warfarin is one of the commonly used anticoagulants in medical practice. Frequent INR monitoring, dietary restrictions, dose adjustments and drug interactions are practical challenges while using warfarin.1 2 In the present case, our patient was started on pramipexole for Parkinson’s disease. Apart from this, no other relevant medication alterations, social, or dietary adjustments were noted. Also, patient was not taking any herbal medications like St John’s wort, Siberian ginseng, Ginkgo biloba and so on. Hence, a diagnosis of drug interaction between pramipexole and warfarin was kept which could have lead to supratherapeutic INR and haematoma formation.
Warfarin has a narrow therapeutic index and hence has a potential of causing supratherapeutic INR with even minimum dose adjustments and with drug interactions. However, readily available antidote, vitamin K has made physicians confident while using warfarin. However, in day to day practice, if the risk of life-threatening bleed outweighs the stroke risk, many times no anticoagulation is given despite high CHA₂DS₂-VASc Score.3 Bair et al reported a similar experience in which a 68-year-old woman had supratherapeutic INR after starting ropinirole.4 Hence, it is very important to review the medication list for any drug that might have a potential interaction with warfarin. Also, it is necessary to consider other factors like fall risk, social support, Alzheimer’s disease, Parkinson’s disease, polypharmacy, use of herbal medications, history of bleeding disorders while prescribing warfarin or adjusting its dose.5–8
Warfarin mandates strict compliance and regular follow-up with INR.
Old age, neurological disorders and poly pharmacy are potential threat to the life of patients on warfarin.
Any unexpected fall in haemoglobin should be seriously investigated for a concealed bleed.
Contributors KKS: management and draft. AKM: editing and literature search. AL: photography, legends and editing. VD: management and editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.